Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 24, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 2004, 7:08 PM CDT for Douglas County, Missouri. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2004, 7:08 PM CDT (00:08 UTC)
- Expired
- Apr 21, 2004, 8:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Douglas County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1996 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
122 WUUS53 KSGF 220008 SVRSGF MOC067-220115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 708 PM CDT WED APR 21 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN MISSOURI. * UNTIL 815 PM CDT. * AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES EAST OF AVA. THE THIS STORM WAS NEARLY STATIONARY. IN ADDITION OTHER THUNDERSTORMS MAY QUICKLY DEVELOP AND BECOME SEVERE ACROSS THE COUNTY. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF DOUGLAS COUNTY...INCLUDING THE TOWN OF BRUSHYKNOB. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3682 9213 3706 9211 3705 9291 3681 9289 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:11 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Apr 21, 3:11 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 311 PM CDT WED APR 21 2004 .DISCUSSION... SHORT TERM (TONIGHT - SATURDAY)... A VERY COMPLICATED FORECAST FOR THE NEXT 3 TO 4 DAYS WITH SO MUCH COMPLEXITY WITH BOTH THE MESO SCALE AND SYNOPTIC PATTERNS. MODELS ARE HAVING A TOUGH TIME HANDLING CONVECTION OVER THE NEXT 12 TO 18 HOURS WITH A LOT OF DISAGREEMENT BETWEEN THE GFS AND THE ETA. HECK EVEN THE ETA AND MESO ETA HAVE SIGNIFICANT DIFFERENCES IN AREAL COVERAGE AND AMOUNTS OF PRECIP TONIGHT. IN ANY CASE THE GFS IS HAVING SERIOUS CONVECTIVE FEEDBACK PROBLEMS WITH RELEASING TOO MUCH LATENT HEAT IN THE LOWER TROP AND DEVELOPING A HUGE MCS TONIGHT UP IN THE CORN BELT. ON THE OTHER HAND...THE MESO ETA AND ETA ARE HAVING PROBLEMS WITH HANDLING THE PROGRESSION OF THE UPPER SPEED MAX THAT IS NOW NOSING INTO THE OZARKS. I DONT BUY THE ETAS QPF SOLUTION ONE BIT WITH AMOUNTS HIGHLY CORRELATED WITH THE 250 MB DIVERGENCE FIELDS. AS THE 250 MB SPEED MAX SLOWLY PUSHES EAST TONIGHT...A PIECE OF THIS BREAKS OFF LEAVING SW MISSOURI IN A HIGHLY DIFFLUENT REGION. SO THIS LEAVES TONIGHTS PRECIP DEPENDENT UPON ADVECTED STORMS FROM OKLAHOMA AND POTENTIAL TEMP FIELDS WHICH DONT SEEM TO BAD. DEEP PRESSURE ADVECTION WILL INTERACT WITH INSTABILITY TO PRODUCE A SWATH OF SHOWERS AND THUNDERSTORMS. AS A MATTER OF FACT...CORFIDI VECTORS SUGGEST TONIGHTS STORMS OVER OKLAHOMA SHOULD TRACK INTO SE KANSAS AND SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS. FOR THESE TWO REASONS...I WENT AHEAD AND BUMPED POPS UP TO 70 PERCENT AREA WIDE. THERE REMAINS A LOT OF UNCERTAINTY WITH THE FORECAST FROM TOMORROW THROUGH SATURDAY. MUCH WILL DEPEND UPON THE POSITIONING OF A SYNOPTIC SCALE STATIONARY BOUNDARY AFTER TONIGHTS CONVECTION. THE MESO ETA HAS THIS FEATURE ALONG THE ARKANSAS AND MISSOURI BORDER TOMORROW AFTERNOON WITH MORE STORMS DEVELOPING FROM THE MASS CONVERGENCE AND INSTABILITY. BUT WHO KNOWS...CONVECTION MAY PUSH THE BOUNDARY FURTHER SOUTH LEAVING SOUTHERN MISSOURI WITHIN THE DRY AND STABLE AIR. SO TOMORROW AFTERNOON...POPS WILL BE WEIGHTED HEAVIEST ALONG THE ARKANSAS BORDER. THE MAIN UPPER COLD CORE IS PROGGED TO SLOWLY PUSH THROUGH FRIDAY INTO SATURDAY. THE ETA SOLUTION IS NOW MORE IN LINE WITH THE GFS FROM YESTERDAYS RUNS. AT THE SURFACE...THE SYSTEM WILL APPROACH THE REGION IN THE FORM OF AN INVERTED TROUGH...AND IT APPEARS AS THOUGH THE WARM FRONT DOESNT PENETRATE SOUTHERN MISSOURI UNTIL SATURDAY AFTERNOON. INSTEAD OF A SEVERE WEATHER THREAT...HEAVY RAIN NORTH OF THE WARM FRONT SEEMS TO BE THE PRIMARY HAZARD FOR SOUTHEAST KANSAS AND MISSOURI ON FRIDAY. AFTERNOON HEATING WILL BE THE QUESTION MARK ON SATURDAY FOR SEVERE WEATHER POTENTIAL. STAY TUNED. LONG TERM (SUNDAY THROUGH TUESDAY)... THE ACTIVE PATTERN LOOKS TO COME TO AN END BY SUNDAY AS UPPER LEVEL RIDGING DOMINATES THE WESTERN HALF OF THE U.S. NORTHWEST FLOW OVER THE NATIONS MID SECTION IS THE RESULT WITH SUBTLE DISTURBANCES SWINGING THROUGH. MOISTURE WILL BE DIFFICULT TO COME BY AS MOISTURE TRANSPORT FROM THE GULF IS SHUNTED EAST. NEAR NORMAL TEMPERATURES AND LITTLE TO NO RAIN CHANCES ARE IN THE OFFING FOR EARLY NEXT WEEK. CRAMER && .AVIATION... MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND EARLY THU MORNING. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE .KS...NONE WFO SGF
Hazardous weather outlook, Apr 21, 5:32 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 532 PM CDT WED APR 21 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 532 PM CDT WED APR 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF NICKELS... AND DAMAGING WINDS UP TO 70 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. AREAS AFFECTED AND TIMING: ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE MISSOURI ARKANSAS BORDER THROUGH MIDNIGHT. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVERNIGHT AS A THUNDERSTORM COMPLEX IS EXPECTED TO FORM. DISCUSSION: A COLD FRONT WAS SITUATED ACROSS SOUTHERN MISSOURI EARLY THIS EVENING WITH A WARM FRONT STRETCHING ACROSS CENTRAL OKLAHOMA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITHIN A NARROW BAND OF INSTABILITY SOUTH OF THE COLD FRONT THIS EVENING ACROSS EXTREME SOUTHERN MISSOURI ALONG THE ARKANSAS BORDER. THE MAIN THUNDERSTORM THREAT THIS EVENING WILL BE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT. THUNDERSTORMS ACROSS OKLAHOMA THIS EVENING ARE EXPECTED TO FORM INTO A THUNDERSTORM COMPLEX OVERNIGHT AND SPREAD INTO SOUTHERN AND CENTRAL MISSOURI AFTER MIDNIGHT. THE MAIN THREAT WILL BE WITH HEAVY RAIN...ALTHOUGH SOME LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT AND INTO SATURDAY AS A STATIONARY FRONT REMAINS POSITIONED NEAR THE MISSOURI AND ARKANSAS BORDER. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE REGION LATE FRIDAY AND SATURDAY...ENHANCING UPWARD VERTICAL MOTION TO PROLONG THE DEVELOPMENT OF RAIN AND THUNDERSTORMS. MINOR FLOODING MAY BECOME A CONCERN BY SATURDAY AS STORM TOTAL RAINFALL AMOUNTS WILL SATURATE SOILS AND INCREASE RUNOFF...ESPECIALLY WITHIN THE ROCKY TERRAIN OF THE SOUTHERN MISSOURI OZARKS REGION. A PATTERN CHANGE WILL OCCUR BY LATE SATURDAY AND SUNDAY AS THE ACTIVE WEATHER SHIFTS EAST OF THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT OVER EXTREME SOUTHERN MISSOURI AND FAR SOUTHEAST KANSAS. LINDENBERG/CRAMER
In the hours before
Local storm report, Apr 21, 4:28 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT WED APR 21 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL RIDGEDALE 36.52N 93.25W
04/21/2004 0.75 INCH TANEY MO PUBLIC
DSALocal storm report, Apr 21, 6:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT WED APR 21 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL WHEELERVILLE 36.83N 93.63W
04/21/2004 0.75 INCH BARRY MO PUBLIC
DSALocal storm report, Apr 21, 7:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT WED APR 21 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL RIDGEDALE 36.52N 93.25W
04/21/2004 0.75 INCH TANEY MO PUBLIC
0555 PM HAIL WHEELERVILLE 36.83N 93.63W
04/21/2004 0.75 INCH BARRY MO PUBLIC
0650 PM HAIL 6 NE WINONA 37.08N 91.25W
04/21/2004 0.75 INCH SHANNON MO PUBLIC
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:42 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 18 min |
| Apr 22, 1:50 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 40 min |
| Apr 22, 5:02 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Newton | 58 min |
| Apr 22, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 32 min |
| Apr 22, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 47 min |
| Apr 22, 6:13 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 47 min |
| Apr 22, 6:17 PM CDT | Tornado Warning | SGF | Barry, Stone | 58 min |
| Apr 22, 6:29 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 61 min |
| Apr 22, 6:31 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 14 min |
| Apr 22, 6:35 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 55 min |
| Apr 22, 6:56 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.